Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 154, NWS State College, PA

July 11, 1995Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 11, 1995, 8:41 PM EDT for Schuylkill County, Pennsylvania. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 8:41 PM EDT (00:41 UTC)
Expired
Jul 11, 1995, 9:25 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Whole counties

County Schuylkill County, PA

The radar

The State College radar (KCCX), 152 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 120044 RRA
SVRCTP
PAC107-120130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
841 PM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SOUTHERN SCHUYLKILL COUNTY
 
AT 840 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
SCHUYLKILL HAVEN IN SOUTHERN SCHUYLKILL COUNTY. THE STORM WAS MOVING
SOUTHEAST AND WILL EXIT SCHUYLKILL COUNTY BY 930 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:51 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 11, 7:51 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT TUE JUL 11 1995

RAMSDIS VSBL IMAGERY SHOWS RW/TRW IN NERN PA FIRING OFF A BNDRY
THAT APPEARS TO HV FORMED OFF LAKE ERIE AND WORKED E ACRS NRN PA.
DARKENING APPARENT ON 4 KM WV IMAGERY THIS EVE ACRS ERN PA
INDICATING THAT S/W TROF WAS ALSO HELPING THE CNVTN ALONG IN NW FLO
SET-UP. SET-UP IN NOT ALL THAT DIFFERENT FROM YSTA EXCEPT S/W IS
WEAKER AND AMS IS A BIT MORE STBL. MOST OF THE ACTION IS E OF FA
AND APPEARS TO BE ON THE WANE ALSO. WV IMAGERY SHOWS ANTI-CYLONIC
TWIST OVR NRN PLAINS INDICATING SIGNIFICANT HGHT RISES AS UPR RDG
BUILDS E. APPEARS THAT SOME SPILL OVER CI FROM CONVECTIVE COMPLEXES
TO OUR NW MAY AFFECT OUR FA OVERNIGHT AFTER DIURNAL CU FALLS APART.
THIS CI LOOKS TO BE THINNING OUT... SO MO CLR WILL WORK ALL ZONES.
DRYER AIR ON N-NW SFC FLO WILL CONTINUE ACRS FA TONIGHT. GRIDDED
DATA SHOWS SIGNIFICANT MOISTURE DVRGE... NEG THETA-E ADVECTION...
AND SUBSDC TONIGHT ACRS REGION SUPPORTING A MAINLY CLR FCST. SUS
VLLY AND OTHER VLLYS IN NRN PA WILL LIKELY BE DECOUPLED OVERNIGHT
INCREASING CHC/S FOR VALLEY FOG. WILL MENTION VLLY FOG MAINLY FOR
PHL CTP ZONES TONIGHT.

A RATHER DRY STBL AIR MASS WILL BE OVER THE REGION ON WED AS SFC
DWPTS ARE MAINLY IN THE 50S. WAA DOES BEGIN DURG THE DAY AND A S/W
IS PROGGED TO APPRCH THE REGION BUT APPEARS TO BE STAYING FAR ENUF
TO THE W. ALSO WITH STBL AIR IN PLACE DON/T THINK THIS S/W WILL DO
MUCH WED NGT. APPEARS ONLY SPILL-OVER CI AND SOME SCT CU FOR WED.
WILL GO PC ALL ZONES.

THE MAIN ACTION WED/WED NGT APPEARS TO BE OVER THE WESTERN LAKES.
MODELS INDICATE A STRG LLJ FEEDING MOISTURE AND INSTABILITY INTO AN
UPR LVL JET SEGMENT N OF MN-MI. WITH SIGNIFICANT ANTI-CYCLONIC
CURVATURE ALOFT ARND UPR RDG... AN MCC IS PSBL OVR GREAT LAKES BY
F36 WHICH WILL INCREASE CHC/S FOR CI WED NGT. SOME SPILL OVER RW
MAY BE A PSSBLY FOR NRN PA LATE WED NGT. WILL NOT PUT IN ZONES
NOW... BUT WILL HV TO KEEP AN EYE ON THIS LATER SHIFTS. NGM FAVORS
THIS SCENARIO MORE HVG CONVECTION FURTHER S THAN ETA WHICH KEEPS
SIG CNTVN WED NGT IN CANADA TO FAR N TO BOTHER US. WILL HV FAIR ALL
ZONES WED NGT FOR NOW.

60 HR AVN REVEALS THAT UPR LVL HI WORKS CLOSE TO REGION AS SRLY SFC
FLO CONTS TO FEED HIGHER DWPTS INTO THE REGION. DWPTS WILL MAINLY
BE IN THE MID-UPPER 60S. NO AVN GRIDS TODAY... BUT TEMPS AT 500 MB
AND 700 MB FROM NGM/ETA GRIDS APPEAR THEY WILL BE PRETTY WARM IN
THIS UPR AIR RDG TO GET HI CAPES. AVN GRIDS ALSO SHOWS SUBSDC AT
700 MB E OF RDG AXIS AS ONE WUD EXPECT. SO THINK AFTRN TRW WILL BE
LIMITED TO OROGRAPHICALLY FRCD AREAS ON THU ONLY. WILL CARRY A 30
POPS ONLY MTN AREAS. NO POPS ELSEWHERE.

CTP ZONES WILL BE SENT AS PHLADMCTPX BY ARND 8 PM.

NICOSIA

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.